Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 25, 2025, 8:20 PM EDT for 4 counties in North Carolina. It took effect at May 26, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2025, 8:20 PM EDT (00:20 UTC)
- In effect from
- May 26, 2025, 8:00 AM EDT
- Expired
- May 26, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WHUS42 KMHX 260020 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 820 PM EDT Sun May 25 2025 NCZ195-196-199-204-205-261230- /O.NEW.KMHX.BH.S.0020.250526T1200Z-250527T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 820 PM EDT Sun May 25 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from South of Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The strength of the longshore current will increase throughout the day. A moderate risk for rip currents is also forecast in these same areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ Heden
3 follow-up statements
646 WHUS42 KMHX 260810 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 410 AM EDT Mon May 26 2025 NCZ195-196-199-204-205-262015- /O.CON.KMHX.BH.S.0020.250526T1200Z-250527T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 410 AM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
760 WHUS42 KMHX 261833 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 233 PM EDT Mon May 26 2025 NCZ195-196-199-204-205-270000- /O.CON.KMHX.BH.S.0020.000000T0000Z-250527T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 233 PM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
422 WHUS42 KMHX 270021 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 821 PM EDT Mon May 26 2025 NCZ195-196-199-204-205-271230- /O.EXP.KMHX.BH.S.0020.000000T0000Z-250527T0000Z/ /O.NEW.KMHX.BH.S.0021.250527T1200Z-250528T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 821 PM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-271230- /O.NEW.KMHX.BH.S.0021.250527T1200Z-250528T0000Z/ Northern Outer Banks- 821 PM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 25, 7:43 PM EDT, 37 minutes earlier.
Area forecast discussion, May 25, 7:43 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
743 PM EDT Sun May 25 2025
.SYNOPSIS...
Stalled front to the south is forecast to lift north toward the
Crystal Coast later today and tonight. This front then meanders
just south of the area through late next week, with areas of
low pressure riding along it bringing unsettled weather to the
region.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 740 PM Sunday...
KEY MESSAGES
- Periods of moderate to locally heavy rainfall possible late
tonight into Monday.
Radar picture tonight remains subdued as high pressure continues
to further weaken as frontal boundary sits stalled to our south,
while subtle shortwave races across the TN River Valley towards
the Carolinas. The shortwave will aid in developing a low
pressure area along a stalled front just south of the area which
will track eastward off the coast tomorrow. Clouds will
continue to increase an lower through the evening as isentropic
lift and mid level frontogenesis increases. Strongest forcing
is expected late tonight into tomorrow morning and could see
moderate to locally heavy rainfall during this period with
guidance showing PW values surging to around 1.75-2". Some hi-
res guidance continues to show a band of enhanced precipitation
associated with convergence maximum along the frontal boundary,
which, if it occurs, is most likely along the Highway 24
corridor. While 0-6km shear is quite strong at around 40-50 kt,
instability will be lacking with models showing only southern
coastal sections seeing meager instability with MUCAPE
potentially around 250-500 J/kg in the most unstable models, so
will keep mention of thunder limited to this area.
&&
.SHORT TERM /MONDAY NIGHT THROUGH 6 PM MONDAY/...
As of 4 PM Sunday...Low pressure continues to track ewd along a
frontal boundary just off the coast Monday. Aforementioned
conditions in the short term will continue through much of the
morning with periods of widespread moderate to locally heavy
rainfall continuing. Scattered showers expected to persist into
through the afternoon as the column remains saturated. Most
areas should receive around 1/2-1" of rainfall with locally
higher amounts possible. Strong high pressure builds into the
northern Mid-Altantic Monday bringing tightening pressure
gradients bringing increasing E/NE winds across the area with
gusts up to around 25-35 mph possible during the afternoon,
highest along the coast. It will be a cool and damp day with
high in the mid 60s north of low to mid 70s at best southern
sections.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 3 AM Sun...
Key Messages:
- Unsettled weather lingers through the end of the work week
with multiple chances for precipitation.
Monday night - Wednesday: High pressure off the Mid-Atlantic
coast ridges into the area Monday night then slides offshore
through the day on Tuesday. While the day is forecast to start
mostly dry, chances for precip build back in throughout the day
as another wave of low pressure rides along the front ahead of a
weak mid-level disturbance. Greatest chances of precip look to
be during the day on Wednesday, but this remains uncertain as
some guidance is notably wetter than other solutions. High
temps are forecast to remain on the cooler side with highs in
the mid-70s to near 80. Lows in the mid 50s to near 60 (mid 60s
for the Outer Banks) Monday night and mid to upper 60s Tuesday
night.
Thursday - Sunday: Higher uncertainty remains in the forecast past
midweek as guidance differ on the evolution of the pattern. Some
guidance (such as the ECMWF) depicts a cutoff low progressing
eastward across the Midwest towards the end of the work week, which
would result in a stronger low pushing a cold front offshore by
Friday. Meanwhile, other guidance (such as the GFS) is slower
with the progression of this cutoff low, with the stronger cold
front not pushing through ENC until the end of the weekend.
Regardless of the exact evolution of the pattern, both
solutions depict the potential for at least one more round of
precipitation towards the end of the work week. The GFS solution
would then result in a wetter weekend to follow, while the Euro
solution would be a bit drier. Temps warm back up towards the
end of the work week, with highs climbing back into the low to
mid 80s starting Thursday.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through 00z Tuesday/...
As of 745 PM Sunday...
KEY MESSAGES
- Precip chances increase overnight with sub-VFR conditions
developing late tonight and continuing through at least
Monday.
Low pressure will lift along a stalled frontal boundary just
south of the area tonight into Monday. Clouds will continue to
increase and lower through tonight with increasing precip
chances. Could see moderate to locally heavy precip at times
late tonight into Monday morning. High probs (70% or greater)
for sub-VFR conditions developing after 06z and continuing
through much of the day Monday. Probabilities of VFR across the
north have trended downward from the previous TAF issuance for
northern routes, but signal does remain for some MVFR to return
along the southern coast dependent on whether the frontal
boundary can lift far enough north - a tall order in CAD regimes.
Instability is limited and thunderstorm chances will remain low
with isolated storms mainly restricted to southern coastal
sections...Onslow, Carteret and southern Craven counties. NE
winds strengthen Monday and could see gusts to around 20 kt
inland and 25-30 kt along the coast Monday afternoon.
LONG TERM /Monday night through Friday/...
As of 3 PM Sun...An unsettled pattern continues through much of
the week bringing multiple precip chances with chances for sub-
VFR conditions.
&&
.MARINE...
SHORT TERM /through Monday/...
As of 3 PM Sunday...
KEY MESSAGES
- Small Craft Advisory conditions develop south of Oregon Inlet
Monday and continue into Tuesday
Weak high pressure over the waters will bring light and variable
winds and seas around 1-3 ft through this evening. An area of
low pressure will push eastward along a stalled boundary just
south of the waters overnight and Monday while strong high
pressure builds into the northern Mid-Atlantic states bringing
tightening pressure gradients across the waters. SCA conditions
expected to develop south of Oregon Inlet around daybreak Monday
with NE winds around 15-25 kt and gusts up to 30 kt. Could see
a few gusts around 25 kt across the northern waters and sounds
but at this time highest probs for SCA are only around 20-40%
Monday morning so will not include these zones at this time and
will continue to monitor model trends. Seas will build late
tonight and Monday and are expected to be around 5-8 ft by late
afternoon. The chance for thunderstorms have been decreasing
with the low tracking just south of the waters leading to
decreasing instability across the region, however, could see
isolated storms, mainly south of Ocracoke Inlet after midnight
tonight through much of the day Monday.
LONG TERM /Monday night through Thursday/...
As of 3 AM Sun...Winds decrease to around 15 kts (gusts to 20
kts) on Tuesday as high pressure slides offshore to the north.
Winds then look to remain slightly elevated at around 15 knots
with gusts to ~20 knots through Thursday as the unsettled
pattern persists. 2-4 ft waves Sunday night will quickly build
to 4-6 Monday evening/night amidst the northerly wind surge.
Waves subside slightly to 3-5 ft into the day on Tuesday, but
current forecast shows the potential for some 6-footers to
linger through at least Thursday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 AM Monday to 2 PM EDT Tuesday for
AMZ135.
Small Craft Advisory from 7 AM Monday to 2 AM EDT Tuesday for
AMZ137.
Small Craft Advisory from 7 AM Monday to noon EDT Wednesday
for AMZ152-154.
Small Craft Advisory from 7 AM Monday to 6 AM EDT Wednesday
for AMZ156.
Small Craft Advisory from 7 AM Monday to 10 PM EDT Tuesday for
AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...SK
SHORT TERM...SK/MS
LONG TERM...ZC
AVIATION...MS/ZC
MARINE...SK/ZCHazardous weather outlook, May 25, 8:12 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 812 PM EDT Sun May 25 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-270015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 812 PM EDT Sun May 25 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-270015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 812 PM EDT Sun May 25 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-270015- Northern Outer Banks- 812 PM EDT Sun May 25 2025 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:04 AM EDT | Special Marine Warning | MHX | 56 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.